Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Tucson, AZ

July 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 5:03 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 5:03 PM MST (00:03 UTC)
Expired
Jul 13, 2008, 7:00 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140003
FFWTWC
AZC019-140200-
/O.NEW.KTWC.FF.W.0023.080714T0003Z-080714T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
  MARANA...

* UNTIL 700 PM MST

* AT 454 PM MST...A THUNDERSTORM DEVELOPING OVER THE SOUTHEASTERN 
PORTION OF THE TUCSON METRO AREA WILL PRODUCE VERY HEAVY RAINFALL 
WHICH WILL QUICKLY FILL NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER 
LOW LYING AREAS WITH RUNNING WATER. THE STORM WAS MOVING NORTHWEST 
AT 12 MPH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121

$$
3 follow-up statements
000 
WGUS75 KTWC 140037
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST SUN JUL 13 2008

AZC019-140200-
/O.CON.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
537 PM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 532 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ACROSS EASTERN 
PORTIONS OF THE TUCSON METRO AREA. THE HEAVIEST RAINFALL IN THE 
METRO AREA HAS OCCURED EAST OF CRAYCROFT ROAD...AND WEST OF HOUGHTON 
ROAD...BOTH TO THE NORTH OF INTERSTATE 10. AN AUTOMATED RAIN GAGE 
NEAR KOLB AND GOLF LINKS REPORTED 0.55 INCHES OF RAIN IN ONLY 15 
MINUTES. RADAR ESTIMATES THAT BETWEEN 0.75 AND 1.50 INCHES OF RAIN 
HAS FALLEN IN THE METRO AREA. 

IN ADDITION TO THE CITY...THE RINCON MOUNTAINS CONTINUE TO SEE 
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES.

THIS STORM WAS MOVING NORTHWEST AT 12 MPH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121

$$
000 
WGUS75 KTWC 140113
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
613 PM MST SUN JUL 13 2008

AZC019-140200-
/O.CON.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
613 PM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 601 PM MST...A TRAINED WEATHER SPOTTER NEAR BROADWAY AND WILMOT 
ROADS IN EATS TUCSON REPORTED THAT THE ALAMO WASH WAS FLOWING WITHIN 
1 TO 2 FEET FROM BANKFULL. WEATHER RADAR ESTIMATES THAT BETWEEN 1 
AND 1.50 INCHES OF RAIN HAS FALLEN BETWEEN CRAYCROFT AND HOUGHTON 
ROADS...NORTH OF INTERSTATE 10. WEATHER RADAR ESTIMATES THAT BETWEEN 
1 AND 2 INCHES OF RAIN HAS FALLEN NEAR CATALINA FOOTHILLS...AND THE 
WESTERN PORTIONS OF THE SANTA CATALINA MOUNTAINS. AN AUTOMATED RAIN 
GAGE AT SAMANIEGO PEAK IN THE CATALINA MOUNTAINS REPORTED 1.42 
INCHES OF RAIN HAS FALLEN WITH THIS STORM DURING THE PAST HOUR. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121

$$
000 
WGUS75 KTWC 140157
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN JUL 13 2008

AZC019-140202-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
657 PM MST SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR NORTHEASTERN
PIMA COUNTY...

ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS EASTERN PIMA 
COUNTY THIS EVENING...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS BEEN 
ALLOWED TO EXPIRE AT 700 PM MST. 

HOWEVER...RAINFALL WILL CONTINUE TO RUNOFF INTO WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AREAS. AN AUTOMATED STREAM GAGE ALONG THE 
ALAMO WASH AT GLENN STREET REPORTED A FLOW OF 450 CFS. SAMANIEGO PEAK 
ON THE CATALINA MOUNTAINS REPORTED 1.57 INCHES OF RAIN WITH THIS 
STORM. THIS WILL CONTINUE TO RUNOFF INTO THE CDO WASH INTO THE LATE 
EVENING HOURS. SIGNIFICANT PONDING OF WATER IS ALSO LIKELY ACROSS 
THE EASTERN AND NORTHERN PORTIONS OF THE TUCSON METRO AREA.

LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:00 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.
COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER
TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE
STARTING TO SEE ANY SUN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A
FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE
BY MIDNIGHT.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 13, 6:34 PM MSTSevere Thunderstorm WarningTWCCochise56 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 2:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 14, 3:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.